Nebraska, 2017

Tornadoes and Hail in Nebraska, June 12 to 13, 2017

June 12 to 13, 2017 · NWS LBF · 25 events in 8 counties and zones

A closed upper low across the central Rockies, combined with a stationary front draped across the area, brought a round of strong to severe thunderstorms across northwest Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$63,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A closed upper low across the central Rockies, combined with a stationary front draped across the area, brought a round of strong to severe thunderstorms across northwest Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 12, 4:20 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 12, 4:20 PM MST, 1 hour 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
620 PM CDT Mon Jun 12 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 228 PM CDT Mon Jun 12 2017

The main concerns in the short term period revolve around
thunderstorm potential, strong and severe, this afternoon and
evening. Latest satellite imagery shows sky cover eroding in
northeast CO to southwest NEB. Surface dew points at the top of
the hour range from the lower 60s to around 70, highest towards
south central NEB.

Latest SPC mesoanalysis shows strong instability with MLCAPE in
excess of 3000 J/kg from northeast CO and across the southern
Sandhills. There is some MLCIN. Soundings show an environment
featuring an elevated mixed layer over southwest NEB that is
providing some convective inhibition, especially farther east
across southwest NEB towards central NEB. Steep mid-level lapse
rates (700-500 hPa) are in place as well. Deep layer vertical
wind shear ranging near 40-50 kts and 200-250 m2/s-2 0-3 km SRH
upstream/far western portion of the CWA that show an environment
with potential for supercells. While there is some range with
solutions in hi-res guidance (comparing the SPC SSEO 00Z cycle,
flavors of wrf, HRRR, and HRRR experimental), a signal for
development in northeast CO/southern Panhandle into southwest NEB
is there. While they generally show storms weakening as they move
into southwest NEB, we are not completely confident with this
given instability and if storms have supercell features. As such,
the greatest uncertainty for storm develop/potential is in
southwest NEB. Current thinking also is this would be the most
likely area for more discrete storms given environment setup and
based on hi-res guidance. Thus the best chances for thunderstorms
and precip rest of today and tonight are along west and north of
a line from Grant to Ogallala to Mullen to Ainsworth. Elsewhere,
guidance have been fairly consistent with respect to northwest
NEB and t-storm chances haven't changed much. Continue to think
storms/MCS will affect portions of northwest NEB this evening.
Overall, threats for storms include all hazards (large hail,
damaging winds, tornadoes). Though the best tornado potential
appears just outside the forecast area to the west this afternoon
and early evening, will continue to monitor as the day evolves.

Tomorrow, predominantly dry conditions will prevail though there
is potential for thunderstorm, mainly along and east of Highway
281. Near to slightly above normal highs will prevail tomorrow,
not that different from today.

.LONG TERM...(Tuesday night through Monday)
Issued at 228 PM CDT Mon Jun 12 2017

A few thunderstorms will be possible Tuesday evening across Boyd,
Holt, Garfield, and Wheeler Counties, some may be strong to severe
as a negatively tilted trough swings through the region. The best
moisture will be ahead of a cold front in eastern Nebraska by the
time the storms fire so whether or not our eastern counties see any
stronger activity will depend on the timing of this feature. There
is certainly enough shear and instability to support a stronger
storm or two.

Swift zonal flow takes over on Wednesday behind the exiting upper
low. We should not see any rain Wednesday through Friday. The next
chance will be this weekend as another system moves across the
northern tier of the US. Temperatures will dive back toward normal
and remain there for the week with highs in the 80s to near 90
across the south.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 620 PM CDT Mon Jun 12 2017

The extreme instability and severe thunderstorm threat should end
across Wrn Neb around 06z. Redevelopment is expected 21z-00z
Tuesday across ern Holt and Boyd counties. Otherwise VFR is
expected.

&&

.FIRE WEATHER...
Issued at 228 PM CDT Mon Jun 12 2017

Elevated fire weather conditions are expected tomorrow. Dry air
will move in and prevail across western Nebraska with afternoon
minimum relative humidity falling to 15 to 20 percent across
western Nebraska. Winds, however, are a limiting factor and will
be westerly 10 to 20 mph, strongest in northwest NEB tomorrow
afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ET
LONG TERM...Allen
AVIATION...CDC
FIRE WEATHER...ET
Hazardous weather outlook, Jun 12, 1:45 PM MST, 4 hours 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
345 PM CDT Mon Jun 12 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-132045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
345 PM CDT Mon Jun 12 2017 /245 PM MDT Mon Jun 12 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms are expected to develop and or move northeast into
portions of the eastern Nebraska Panhandle and far western
Nebraska late this afternoon and evening. The best potential for
thunderstorms is along west and north of a line from Grant to
Ogallala to Mullen to Ainsworth.

Some thunderstorms may be severe, capable of producing very large
hail and damaging winds. A tornado is also possible, primarily in
the eastern Nebraska panhandle and extreme southwest NEB.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Additional thunderstorms are possible tomorrow afternoon across
north central Nebraska, generally along and east of Highway 281.
Some storms may be strong or severe, capable of large hail and
strong winds.

Elevated fire weather conditions are expected Tuesday mainly in
the eastern Nebraska panhandle due to the combination of westerly
winds 10 to 20 MPH, low humidity 15 to 20 percent, and warm
temperatures.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late afternoon and evening,
primarily west of a line from Ogallala to Valentine.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

ET

In the hours before

Special weather statement, Jun 12, 5:45 PM MST, 30 minutes before
Special Weather Statement
National Weather Service North Platte NE
645 PM MDT MON JUN 12 2017

NEZ004-130130-
Sheridan NE-
645 PM MDT MON JUN 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 730 PM MDT...

At 645 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Box Butte Dam, or 18 miles southwest of Hay Springs,
moving north at 35 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Hay Springs, White Clay, Pine Ridge, Intersection of Highway 87 and
Craven Creek Road, Metcalf State Wildlife Management Area,
Intersection of Beaver Creek Road and White Clay Creek Road,
Intersection of Highway 87 and Larabee Road, Intersection of Highway
87 and Antelope Road and Walgren Lake State Recreation Area.

This includes Highway 20 between mile markers 74 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 200 AM MDT for the Panhandle
of Nebraska.

LAT...LON 4300 10251 4225 10269 4228 10275 4244 10275
      4244 10277 4278 10277 4279 10279 4300 10279
TIME...MOT...LOC 0045Z 189DEG 32KT 4244 10285

JWS

The radar

The Rapid City radar (KUDX), 182 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

22 hail, 3 tornado. Local standard time, as filed.

Hail, Sheridan

When
June 12, 6:15 PM MST
Where
Sheridan County, 13.14 mi S of Hay Spgs
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.490, -102.690

Hail, Sheridan

When
June 12, 6:50 PM MST
Where
Sheridan County, 6.17 mi SW of Rushville
Measured
0.88 in hail
Reported by
Public
Coordinates
42.660, -102.540

Hail, Sheridan

When
June 12, 6:56 PM MST
Where
Sheridan County, 6.93 mi SSW of Rushville
Measured
1 in hail
Reported by
Public
Coordinates
42.630, -102.510

Hail, Sheridan

When
June 12, 7:25 PM MST
Where
Sheridan County, 4.67 mi W of Antioch
Measured
2.75 in hail
Reported by
Public
Coordinates
42.080, -102.670

Tornado, Sheridan

When
June 12, 7:30 PM MST to 7:35 PM MST
Where
Sheridan County, 4.67 mi W of Antioch
Rating
EF1
Path length
9.2 mi
Path width
10 yd
Property damage
$21,000
Reported by
Public
Coordinates
42.080, -102.670

Witnesses describe a tornado touching down and destroying mainly cottonwood trees in wind breaks. The path was not continuous. The tornado lifted and then continued to the northeast, hitting a homestead, damaging old outbuildings and snapping or pushing over 30 wooden power poles. Same tornado / track as the other LSRs.

Tornado, Sheridan

When
June 12, 7:40 PM MST to 7:45 PM MST
Where
Sheridan County, 4.63 mi NNW of Antioch
Rating
EF1
Path length
9.2 mi
Path width
10 yd
Property damage
$21,000
Reported by
Public
Coordinates
42.130, -102.620

Witnesses describe a tornado touching down and destroying mainly cottonwood trees in wind breaks. The path was not continuous. The tornado lifted and then continued to the northeast, hitting a homestead, damaging old outbuildings and snapping or pushing over 30 wooden power poles. Final damage point from Antioch tornado.

Tornado, Sheridan

When
June 12, 9:40 PM MST to 9:45 PM MST
Where
Sheridan County, 4.08 mi WNW of Antioch
Rating
EF1
Path length
9.2 mi
Path width
10 yd
Property damage
$21,000
Reported by
Emergency Manager
Coordinates
42.085, -102.657

Witnesses describe a tornado touching down and destroying mainly cottonwood trees in wind breaks. The path was not continuous. The tornado lifted and then continued to the northeast, hitting a homestead, damaging old outbuildings and snapping or pushing over 30 wooden power poles.

Hail, Brown

When
June 13, 2:52 PM CST
Where
Brown County, 24.19 mi S of Ainsworth
Measured
1 in hail
Reported by
Public
Coordinates
42.200, -99.860

Hail, Custer

When
June 13, 3:07 PM CST
Where
Custer County, 10.77 mi NW of Anselmo
Measured
1.75 in hail
Reported by
Public
Coordinates
41.720, -100.030

Hail, Keya Paha

When
June 13, 3:17 PM CST
Where
Keya Paha County, 6.94 mi SE of Mills
Measured
1.5 in hail
Reported by
Public
Coordinates
42.910, -99.340

Hail, Brown

When
June 13, 3:35 PM CST
Where
Brown County, 6.91 mi S of Long Pine
Measured
1.75 in hail
Reported by
Public
Coordinates
42.430, -99.700

Hail, Blaine

When
June 13, 3:36 PM CST
Where
Blaine County, 0.69 mi N of Brewster
Measured
1.25 in hail
Reported by
Public
Coordinates
41.940, -99.870

Hail, Rock

When
June 13, 3:45 PM CST
Where
Rock County, 10.3 mi SW of Bassett
Measured
4.25 in hail
Reported by
Emergency Manager
Coordinates
42.480, -99.670

Hail, Rock

When
June 13, 3:50 PM CST
Where
Rock County, Newport
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
42.600, -99.330

Hail, Rock

When
June 13, 3:59 PM CST
Where
Rock County, 1.47 mi SSW of Newport
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
42.580, -99.340

Hail, Holt

When
June 13, 4:15 PM CST
Where
Holt County, 12.86 mi NE of Stuart
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
42.750, -98.980

Hail, Rock

When
June 13, 4:23 PM CST
Where
Rock County, 12.03 mi NE of Rose
Measured
0.88 in hail
Reported by
Public
Coordinates
42.340, -99.330

Hail, Holt

When
June 13, 4:28 PM CST
Where
Holt County, 10.96 mi NNE of Stuart
Measured
1.75 in hail
Reported by
Public
Coordinates
42.750, -99.060

Hail, Holt

When
June 13, 4:40 PM CST
Where
Holt County, 11.33 mi SSW of Stuart
Measured
1 in hail
Reported by
Public
Coordinates
42.450, -99.220

Hail, Boyd

When
June 13, 4:43 PM CST
Where
Boyd County, 0.69 mi S of Butte
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
42.910, -98.850

Hail, Holt

When
June 13, 4:59 PM CST
Where
Holt County, 10.31 mi NNE of Atkinson
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.670, -98.900

Hail, Boyd

When
June 13, 5:15 PM CST
Where
Boyd County, 2.31 mi SSE of Butte
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
42.890, -98.830

Hail, Boyd

When
June 13, 5:25 PM CST
Where
Boyd County, 1.23 mi NW of Spencer
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
42.880, -98.720

Hail, Boyd

When
June 13, 5:30 PM CST
Where
Boyd County, Monowi
Measured
1 in hail
Reported by
Public
Coordinates
42.830, -98.330

Hail, Boyd

When
June 13, 5:33 PM CST
Where
Boyd County, Monowi
Measured
1 in hail
Reported by
Public
Coordinates
42.830, -98.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyThe tornado archive for Nebraska, 2017Warnings in Nebraska, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706902, 706903, 706904, 706906, 710165, 710167, 710163, 706913, 706917, 706914, 706918, 706919, 706920, 706922, 706921, 706924, 706925, 706926, 706929, 706927, 706930, 706931, 706932, 706933, 706934.